Maryland, 2004

High Wind in Maryland, December 23, 2004

December 23, 2004 · NWS LWX · 1 event in 1 county or zone

A strong cold front crossed the region during the afternoon hours of 23 December 2004. Ahead of the cold frontal passage, very strong winds occurred in a few locations, generally along and west of the Blue Ridge Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front crossed the region during the afternoon hours of 23 December 2004. Ahead of the cold frontal passage, very strong winds occurred in a few locations, generally along and west of the Blue Ridge Mountains. A measured peak wind gust reached 63 kt just northeast of Smithburg, MD at elevation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 23, 8:55 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Dec 23, 8:55 AM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
955 AM EDT THU DEC 23 2004

.UPDATE:  ...WINTER STORM WARNING ACROSS HIGHER TERRAIN...
WATER VAPOR LOOP SHOWS A WAVE WITHIN THE CENTRAL CONUS TROUGH IS
TRANSLATING NORTHEAST ACROSS THE OHIO VALLEY...WHILE A RATHER
DEFINED DRY SLOT IS SEEN PENETRATING NORTHEAST THROUGH THE MID
ATLANTIC REGION. ACARS 400-250MB WIND OBSERVATIONS REVEAL A COUPLED
JET STRUCTURE ACROSS THE OHIO VALLEY...WITH THE AFOREMENTIONED DRY
SLOT CLOSELY ASSOCIATED WITH A 150-160KT UPPER LEVEL JET STRETCHING
FROM THE SOUTH CENTRAL CONUS NORTHEAST INTO THE OHIO VALLEY. 12Z
SURFACE ANALYSIS PLACES A 999MB PARENT CYCLONE NEARING NORTHWEST
PENNSYLVANIA. THE SYSTEMS COLD FRONT EXTENDS SOUTHWARD NEARING THE
WESTERN SLOPE OF THE APPALACHIANS...WITH SEVERAL OTHER WAVES ALONG
THE COLD FRONT LOCATED ACROSS THE OHIO/TENNESSEE VALLEYS. A WARM
FRONT HAS LIFTED NORTHEAST THROUGH MUCH OF PENNSYLVANIA...WHILE A
SECONDARY COLD FRONT STALLS SOUTH OF THE GREAT LAKES. PRESSURE FALLS
OF 4-6MB WERE LOCATED ACROSS THE EASTERN GREAT LAKES.

SYSTEM IS UNDERGOING A TRANSITION FROM ANAFRONTAL TO KATAFRONTAL AS
THE SOUTHERN CONUS JET CONTINUES TO MOVE INTO THE OHIO VALLEY. THIS
HAS BEEN OBSERVED OVERNIGHT WITH SHOWERS DEVELOPING ACROSS THE MID
ATLANTIC REGION...NOW DISSIPATING ACROSS THE REGION AS WATER VAPOR
REVEALS A LOSS UPPER LEVEL MOISTURE.

REGIONAL RADAR CLEARLY DEPICTS A NORTH TO SOUTH CONVECTIVE LINE
DEVELOPING ACROSS THE WESTERN PENNSYLVANIA BORDER STRETCHING SOUTH
THROUGH WEST VIRGINIA. THIS CORRELATES WELL WITH LOW LEVEL VORTICITY
ADVECTION...AND SHOULD TRANSLATE E/NE FOLLOWING PRESSURE FALL FIELD
ACROSS THE EASTERN GREAT LAKES.

THIS LINE WILL CONTINUE TO BE SUPPORTED BY DEEP LAYER SHEAR AND
INCREASING LOW LEVEL CONVERGENCE (SOUTHEAST WIND GUST OF 41KT NOTED
IN GARRETT COUNTY WELL AHEAD OF THE CONVECTIVE LINE). LOW LEVEL
BAROCLINICITY HAS BEEN INCREASING IN DEPTH WEST OF THE BLUE
RIDGE...WHICH HAS SUPPORTED THE DEVELOPMENT OF A STRENGTHENING LOW
LEVEL JET (12Z KIAD RAOB AND MORNING ACARS SOUNDINGS INDICATE
50-60KT 1-3KFT OFF THE SURFACE). MODELS HAVE BEEN CONSISTENT WITH
WINDS INCREASING TO 60-80KT NEAR IN THE LOW LEVELS DURING THE MIDDAY
AS THE BAROCLINIC ZONE BEGINS TO PUSH EASTWARD. THIS...IN
CONJUNCTION WITH PRESSURE FALLS TO OUR NORTHWEST WILL CONTINUE TO
SUPPORT DEEP LAYER CONVERGENCE. WITH STRONG WIND FIELD JUST OFF THE
SURFACE...WILL HAVE TO MONITOR FOR SEVERE WIND GUSTS FROM THIS
CONVECTIVE LINE (LIGHTNING MAY NOT BE OBSERVED WITH -20C HEIGHT AT
21KFT).

HAVE UPGRADED WIND ADVISORY TO A HIGH WIND WARNING ACROSS THE HIGHER
TERRAIN OF THE WESTERN ZONES...AND ALONG THE BLUE RIDGE. WINDS ARE
BEGINNING TO GUST ABOVE 50 MPH IN THE HIGHER TERRAIN MESONET
SITES...WHILE CTP/PBZ RELAYED REPORTS OF TREES DOWN AND DAMAGE TO
STRUCTURES EARLIER THIS MORNING. LOW LEVEL JET WILL BE STRENGTHENING
DURING THE MIDDAY FAVORING THE EVENT AS LOW LEVEL LAPSE RATES
STEEPEN AHEAD OF THE CONVECTIVE LINE. WILL ALSO MONITOR WINDS FROM
THE CONVECTIVE LINE.

NOT MUCH IN THE WAY OF PRECIPITATION BEHIND THE CONVECTIVE
LINE...AND BUFKIT FORECAST SOUNDINGS DO NOT SUPPORT REDEVELOPMENT OF
SHOWER ACTIVITY AS THE COLD ADVECTION GET UNDERWAY.
HOWEVER...TRAJECTORY WILL SUPPORT LAKE EFFECT/UPSLOPE SNOW IN THE
FAR WESTERN MOUNTAIN ZONES THIS AFTERNOON INTO TONIGHT.

&&

.AVIATION: LOW LEVEL WIND SHEAR AND SHOWERS REDUCING CEILINGS AND
VISIBILITIES AT TIMES AHEAD OF THE COLD FRONT INTO THE AFTERNOON. A
LINE OF HEAVY SHOWERS (POSSIBLE THUNDERSTORM) WILL MOVE THROUGH THE
NORTHERN TAF SITES WITH THE COLD FRONTAL PASSAGE...WITH VEERING
WINDS LATE THIS AFTERNOON.

&&

.MARINE: SMALL CRAFT WINDS FROM THE SOUTH ARE BEING OBSERVED AND
WILL CONTINUE THROUGH THE AFTERNOON AND OVERNIGHT. WATER LEVELS ARE
CURRENTLY RUNNING A HALF FOOT TO A FOOT ABOVE NORMAL. WILL HAVE TO
MONITOR FOR HIGHER WIND GUSTS THIS AFTERNOON ESPECIALLY WITH THE
CONVECTIVE LINE IF IT MAKES IT TO THE WATERS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...MDZ002>004 WIND WARNING FOR HIGHER ELEVATIONS THROUGH 4 PM.
VA...VAZ025>031-036>042 WIND WARNING FOR HIGHER ELEVATIONS THROUGH 4
     PM.
WV...WVZ021-WVZ048>055 WIND WARNING FOR HIGHER ELEVATIONS THROUGH 4
     PM.
MARINE...SMALL CRAFT ADVISORY MARYLAND PORTION OF THE CHESAPEAKE BAY
     AND TIDAL POTOMAC.

&&

SHORT TERM/AVIATION/MARINE FORECASTER: ROGOWSKI
Hazardous weather outlook, Dec 23, 9:46 AM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
946 AM EST THU DEC 23 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-232046-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
946 AM EST THU DEC 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE WITH THE PASSAGE OF A COLD
FRONT TODAY. DAMAGING WIND GUSTS WILL BE POSSIBLE ALONG AND AHEAD OF
THIS FRONT. HILLS AND RIDGES WILL BE MOST SUSCEPTIBLE TO RECEIVING
DAMAGING WIND GUSTS. SEE WWUS71 KLWX FOR SPECIFIC DETAILS AND
LOCATIONS.

MOUNTAIN SHOW SHOWERS WILL BE POSSIBLE BEHIND THE COLD FRONT TONIGHT.

.DAYS TWO THROUGH SEVEN...
MOUNTAIN SNOW SHOWERS ARE POSSIBLE FRIDAY EVENING. VERY COLD WEATHER
IS EXPECTED FOR CHRISTMAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE HIGHLY
ENCOURAGED TO RELAY ANY WIND OBSERVATIONS OR DAMAGE REPORTS TO OUR
OFFICE VIA TELEPHONE OR EMAIL.

HTS

In the hours before

Local storm report, Dec 23, 10:56 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1056 AM EST THU DEC 23 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     NON-TSTM WND GST LURAY                   38.66N 78.46W
12/23/2004  63 MPH           PAGE               VA   UNKNOWN

0800 AM     NON-TSTM WND DMG 1 SE KITZMILLER         39.37N 79.17W
12/23/2004                   MINERAL            WV   PUBLIC

            TREES DOWNED. TIME ESTIMATED.

&&

MANNING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Washington

When
December 23, 10:58 AM EST to 1:00 PM EST
Where
Washington forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431325.